Tornadoes · United States · Ohio · 2019

EF1 tornado, New Hope to New Lexington, Ohio, May 19, 2019

From New Hope to New Lexington, this EF1 tornado ran 4.4 miles across Preble County on May 19, 2019, touching down at 8:39 PM EDT and reaching 150 yards wide. It killed nobody, and did $250,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
May 19, 2019
Touchdown
8:39 PM EDT (00:39 UTC)
Lifted
8:46 PM EDT (00:46 UTC)
On the ground
7 minutes
Path length
4.4 miles (7.1 km)
Path width
150 yards (137 m)
Deaths
0
Injuries
0
Property damage
$250,000
County
Preble County
Touchdown point
39.753, -84.704
Lift-off point
39.787, -84.634
Record number
1905191839-01

What the Weather Service recorded

Scattered thunderstorms moved through the area in association with an upper level disturbance.

The beginning of the observed damage was at a property on the east side of Toby Road. Numerous trees were snapped or uprooted at this location, with facade damage to a house, likely caused at least in part by impact from the falling trees. Minor tree damage was also observed northeast of this location along Miller Williams Road.||Extensive tree damage was noted at a property on Washington Jackson Road, about a half mile west of U.S. 35. The most significant structural damage at this location was the complete removal of the west-facing portion of the roof over the smaller section of the house. There was also significant damage to siding on the east-facing side of the same house, with mud and dirt splatter noted against the south and east facing walls. Significant shingle loss was also noted on the roof of the larger section of the house. Further to the northeast, one power pole was downed on U.S. 35.||Damage at a property on Eaton New Hope Road was among the more significant observed from this tornado. A barn was heavily damaged, with the collapse of the western side of the structure, including a masonry wall. Much of the material from this section of the barn was carried northeast, with a large amount of sheet metal carried over 600 feet in distance, and a few pieces of sheet metal carried as far as 2000 feet away. Tree damage was extensive at this property as well. At the next property to the northeast, a house suffered siding loss on multiple sides, with a few trees and large limbs also snapped.||A few trees were downed along both sides of Eaton Gettysburg Road, about a half mile north of the intersection with Eaton New Hope Road. The end of the observed damage was to several trees to the east of the intersection of U.S. 127 and State Route 726.||Based on the damage to the home on Washington Jackson Road and to the barn on Eaton New Hope Road, an EF1 rating was assigned, with an estimated maximum wind speed of 90 mph.

The beginning of the observed damage was at the northeast corner of Leon Drive, where one tree was downed. Damage became more significant in a park on Dorsey Akers Drive, where numerous large trees were completely uprooted. Minor damage was observed in a residential area in the southeast quadrant of West Alexandria, with a few trees downed and one outbuilding losing a portion of its roof.||Damage was more significant at an industrial facility just south of U.S. 35 on the east side of West Alexandria. An old masonry building suffered partial roof loss and the collapse of most of the east-facing wall. Numerous trees were also downed at this property, with minor roofing and facade damage to a modern industrial building, and a dumpster was lofted and moved about 100 feet to the north of its original location.||On the north side of U.S. 35 near Twin Creek, tree damage was observed at a private residence, with a very large and very old oak tree snapped low on its 3 to 4 foot diameter trunk. Several other residential properties on the north side of U.S. 35 had minor structural and tree damage and one outbuilding of poor construction, about 1400 feet west of Jordan Road, was completely demolished. Sheet metal from this outbuilding was carried at least a half mile downstream. Tree damage was noted along Jordan Road and Preble County Line Road, with several large trees uprooted. A residence on the west side of Preble County Line Road suffered the loss of a porch overhang and an ornamental column near the front entry. Near this location, the tornado crossed into into Montgomery County. The tornado continued to move northeast across western Montgomery County before dissipating about 3 miles south of Brookville at 2001EST .

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.

Issued (UTC)ExpiredProductOffice
15:00 UTC19:35 UTCWind AdvisoryILN
00:22 UTC01:00 UTCSevere Thunderstorm WarningILN
00:54 UTC01:03 UTCSevere Thunderstorm WarningILN

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 19:43 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the tornado touched down at May 19, 7:52 PM EDT, 47 minutes earlier.

Area forecast discussion, May 19, 7:52 PM EDT, 47 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
752 PM EDT Sun May 19 2019

.SYNOPSIS...
A cold front will push east across the area tonight. Cooler and
drier air can be expected for Monday and Tuesday as high
pressure moves east across the Great Lakes and Ohio Valley. A
warm front will move into the region for Wednesday and Thursday,
bringing the next chance of showers and thunderstorms along
with warmer, more humid conditions.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
Pcpn moving northeast through the region this afternoon is
exhibiting little if no lightning. This pcpn is in association
with an embedded short wave to our northwest, which has induced
a convergent low level jet. Am expecting this pcpn to move out
of the area by this evening with only a rumble of thunder
possible. Thus, the severe threat has diminished greatly across
our region. Although synoptic scale winds have been gusty, only
one report of Wind Advisory criteria has been met today. With
the pcpn moving in, low levels will moisten and temperatures
will drop, limiting mixing potential. Thus, any wind gusts over
40 mph are expected to occur mainly in the pcpn, especially the
focused line of showers moving across our northern CWFA.

For later this evening, a cold front is forecast to move into
our region from the west. Instability will not be able to
recover enough for a any appreciable severe weather threat.
Winds will remain gusty, but below advisory thresholds.

For the overnight period, as the cold front moves east across
the remainder of the region, forcing will weaken as well as
lowering instability such that only a few showers are now
expected as it moves east and out of the area by morning.

Skies will briefly become partly cloudy before lower clouds/mostly
cloudy skies develop in the CAA behind the cold front. Lows
will range from the mid 50s west to the lower 60s east.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/...
An upper level trough will be moving east across the eastern
Great Lakes on Monday. CAA and low level moisture will keep
skies partly to mostly cloudy during the morning hours. By
afternoon, lower clouds should lift up into a cumulus deck with
more holes developing as the afternoon hours progress. It will
be locally gusty as winds shift from the west to the northwest.
It will be drier and cooler. Highs will range from the lower 60s
northwest to the upper 70s far southeast.

For Monday night, high pressure at the surface and aloft will be
building east into the Great Lakes and Ohio Valley. Cumulus
clouds should disperse and/or dissipate during the evening,
being replaced by some mid and high level clouds spilling in
from the west. It will be a little chilly with lows ranging from
the lower 40s north to the upper 40s south of the Ohio River.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
An anomalously deep and occluding low pressure system across
the central plains will induce the slight nosing of the ridge
axis into the Ohio Valley as surface high pressure briefly
builds into the Great Lakes region on Tuesday. This will
maintain east-northeasterly surface flow in a post-frontal
environment across the ILN FA, with potentially only a few
mid/high clouds streaming in from the west- southwest through
the day. High temperatures will range from the mid/upper 60s in
west-central/central Ohio to the low 70s near and south of the
Ohio River.

By Tuesday night into early Wednesday, the remnants of what
once was a cohesive and well-formed convective line across the
mid-Missouri Valley will nudge eastward closer to the local area
but will most likely do so in a weakening state as the source
impulse/disturbance essentially becomes sheared-out as it
progresses into an increasingly hostile environment
characterized by a midlevel ridge axis centered from eastern TN
northward into eastern MI. As such, precipitation chances will
decrease west to east Wednesday morning with the nudging of the
pseudo-warm front east across the area, with just chance PoPs
during the day as the remnants of the disturbance push east
through the region.

By midweek, the expansion of the ridge across the Gulf States
and southeast U.S. will yield an increasingly large, warm, and
humid airmass across both the Tennessee and Ohio Valleys. Some
of this warmth will build back north into the Ohio Valley as
early as Wednesday (as the warm front progresses east), which
will help provide enough low level instby with the
aforementioned disturbance to sprout some diurnally-driven
convection throughout the area. The forcing for ascent is not
overly strong, but there are indications of some seasonably
modest instby during the afternoon hours, so certainly
thunderstorms will be maintained in the forecast during this
time period.

By Thursday, the upper level ridge across the southeast will
strengthen considerably -- and this has been, and continues to
be, supported both in deterministic and ensemble datasets among
multiple synoptic-based modeling systems. The positioning of the
high itself will have implications on the sensible weather
locally -- as it at the very least appears like the center of
the ridge will stay south of the Ohio Valley. This setup does
lend itself to the potential for embedded disturbances riding
along the northern fringes of the ridge, which would act to keep
a daily chance of showers and thunderstorms in the forecast
(especially across the northern reaches of the Ohio Valley)
opposed to going with a hotter/drier solution. Am leaning right
now toward daily chances of showers/storms being maintained with
the Ohio Valley positioned more squarely on the fringes of the
ridge. Although these kinds of patterns can be deceivingly
active for us here locally, did not want to jump too much on
precipitation chances given inherent uncertainties in timing and
placement. The pattern for the end of the week into the first
part of the upcoming weekend may very well feature multiple
rounds of storms for the Ohio Valley the specifics of which may
not come into better focus for at least several days.
Nevertheless, the prospect of having midlevel disturbances pivot
about the ridge axis amidst an inherently unstable airmass will
be watched in the coming days for the potential for episodic
thunderstorms for an extended period of time late in the week.

With all of this being said, confidence remains high in a very
warm and humid airmass building into the region from Wednesday
through the end of the long term period -- with highs in the
80s/near 90 and lows in the 60s.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
Convective line pushing through Indiana attm, is timed to reach
the western tafs around 01Z. This line has been weakening and
lighting in waning. Will carry a 6sm shra at the wrn tafs, with
a VCTS at DAY. After the line goes by the tafs, expect scattered
to broken clouds. Meanwhile, CMH/LCK are being affected by a
line of showers. Expect the showers to push east in a couple of
hours. Conditions should remain VFR.

Winds in between the two line have weakened, but expect some
gustiness to return with the line in Indiana.

Cold front will move east across the region overnight.
Convective line is expected to fall apart before reaching
CMH/LCK. Previous indications of MVFR late tonight have
dissipated, so just carried scattered clouds at between 1000 and
2000 feet.

On Monday, region will be affected by CAA pattern behind the
front. Winds will gusts again in the late morning and afternoon
as VFR ceiling will develops.

OUTLOOK...Thunderstorms possible Wednesday and Thursday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Hickman
NEAR TERM...Hickman
SHORT TERM...Hickman
LONG TERM...KC
AVIATION...Sites
Hazardous weather outlook, May 19, 3:36 PM EDT, 5 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
336 PM EDT Sun May 19 2019

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-201100-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown-
Highland-Adams-Pike-Scioto-
336 PM EDT Sun May 19 2019

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, South Central Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 19, 3:35 PM EDT, 5 hours 4 minutes before
Special Weather Statement
National Weather Service Wilmington OH
335 PM EDT Sun May 19 2019

OHZ026-035-043-044-192015-
Auglaize OH-Logan OH-Shelby OH-Hardin OH-
335 PM EDT Sun May 19 2019

...A LINE OF SHOWERS WITH GUSTY WINDS WILL AFFECT SHELBY...WESTERN
LOGAN...AUGLAIZE AND WESTERN HARDIN COUNTIES UNTIL 415 PM EDT...

At 334 PM EDT, radar indicated showers along a line extending from
Wapakoneta to Russia, moving northeast at 45 mph.

HAZARDS INCLUDE...
Winds to 50 mph...

Locations impacted include...
Sidney, Bellefontaine, Wapakoneta, Kenton, Ada, Fort Shawnee,
Newport, Cridersville, Anna, Fort Loramie, Jackson Center, Russells
Point, De Graff, Botkins, Lakeview, New Knoxville, Dunkirk, Alger,
Waynesfield and Belle Center.

This includes I-75 in Ohio between mile markers 90 and 118.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 4039 8365 4032 8378 4021 8439 4068 8432
      4069 8422 4066 8422 4066 8411 4064 8411
      4065 8388 4082 8388 4082 8361
TIME...MOT...LOC 1934Z 238DEG 38KT 4065 8427 4026 8434

Hatzos
Local storm report, May 19, 4:01 PM EDT, 4 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
401 PM EDT SUN MAY 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     NON-TSTM WND GST KI68 LEBANON APT        39.46N 84.25W
05/19/2019  M48 MPH          WARREN             OH   AWOS

&&

JEG
Local storm report, May 19, 5:00 PM EDT, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
500 PM EDT SUN MAY 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0426 PM     NON-TSTM WND GST KSGH SPRINGFIELD APT    39.84N 83.84W
05/19/2019  M46 MPH          CLARK              OH   AWOS

&&

JEG
Local storm report, May 19, 5:01 PM EDT, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
501 PM EDT SUN MAY 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0432 PM     NON-TSTM WND GST KILN WILMINGTON APT     39.43N 83.79W
05/19/2019  M46 MPH          CLINTON            OH   ASOS

&&

JEG
Special weather statement, May 19, 7:33 PM EDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Wilmington OH
733 PM EDT Sun May 19 2019

OHZ034-200015-
Mercer OH-
733 PM EDT Sun May 19 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN MERCER COUNTY UNTIL 815
PM EDT...

At 733 PM EDT, radar indicated a strong thunderstorm over Geneva,
moving northeast at 40 mph.

STORM HAZARDS INCLUDE...
Winds to 45 mph...
Pea size hail...

Locations impacted include...
Celina, Rockford, Wabash, Mendon, Chattanooga, Neptune and Tama.

Residents in these areas should remain alert. If this storm becomes
stronger, then a warning may be needed.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 4073 8446 4058 8446 4051 8480 4073 8480
TIME...MOT...LOC 2333Z 245DEG 34KT 4061 8492

Hatzos
Special weather statement, May 19, 8:25 PM EDT, 14 minutes before
Special Weather Statement
National Weather Service Wilmington OH
825 PM EDT Sun May 19 2019

INZ058-066-073-200100-
Fayette IN-Franklin IN-Ripley IN-
825 PM EDT Sun May 19 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN FRANKLIN...
NORTHERN RIPLEY AND SOUTHERN FAYETTE COUNTIES UNTIL 900 PM EDT...

At 825 PM EDT, radar indicated strong thunderstorms along a line
extending from Glenwood to 7 miles southwest of Greensburg, moving
east at 45 mph.

STORM HAZARDS INCLUDE...
Winds to 45 mph...

Locations impacted include...
Batesville, Brookville, Oldenburg, Ballstown, Lake Santee, Blooming
Grove, Columbia, Sunman, Metamora, Laurel, Napoleon, Millhousen,
Alquina, Andersonville, Huntersville, Hamburg, Alpine, Penntown and
Nulltown.

This includes I-74 in Indiana between mile markers 145 and 157.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3927 8530 3960 8530 3963 8504 3953 8504
      3952 8500 3921 8509 3919 8544 3920 8544
TIME...MOT...LOC 0025Z 256DEG 40KT 3956 8526 3925 8557

Hatzos

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Cncnati-Daytn, OH (KILN), 00:00Z

0.7 hours before the tornado, 83 km from the path. May 20, 2019.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2019-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 10 joules per kilogram, CIN -74, lifted condensation level 1170 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2019-05-20The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 189 square meters per square second, 0 to 6 km bulk shear 53 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-74 J/kg
Surface CAPE
226 J/kg
Mixed-layer LCL
1170 m above ground
0-6 km bulk shear
53 kt
0-1 km bulk shear
38 kt
0-1 km storm-relative helicity
189 m²/s²
0-3 km storm-relative helicity
199 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2
0-3 km lapse rate
5.6 K/km

Open this sounding in Storm Lab

Cncnati-Daytn, OH (KILN), 12:00Z

11.3 hours after it, 83 km from the path. May 20, 2019.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2019-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -74758, lifted condensation level 1019 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2019-05-20The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 39 square meters per square second, 0 to 6 km bulk shear 40 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-74758 J/kg
Surface CAPE
6 J/kg
Mixed-layer LCL
1019 m above ground
0-6 km bulk shear
40 kt
0-1 km bulk shear
22 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.1 K/km

Open this sounding in Storm Lab

The surface observations

Richmond (RID), 15 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
23:55 UTC6868200° 9 kt1008.8
00:15 UTC6868190° 11 kt1008.5
00:35 UTC6868180° 11 kt1008.5
00:55 UTC60.860.8250° 16 kt381010.2-RA
01:15 UTC5959240° 16 kt241009.8-RA
01:35 UTC5959220° 12 kt1009.8-RA
01:55 UTC5959240° 9 kt1010.2
02:15 UTC5959230° 7 kt1010.5-RA
02:35 UTC5959230° 7 kt1010.5

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Cincinnati radar (KILN), 82 km away, was scanning. The volume nearest the touchdown began at 00:38 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
00:39 UTCTORNADO 12 Nw EatonPreble, OHEF1 TORNADO CONFIRMED WITH ESTIMATED MAXIMUM WINDS OF 90 MPH. DAMAGE TO TREES, HOMES, AND OUTBUILDINGS, INCLUDING PARTIAL ROOF REMOVAL OF TWO STRUCTURES.
00:50 UTCTORNADO 13 Ene West AlexandriaMontgomery, OHEF1 TORNADO CONFIRMED WITH ESTIMATED MAXIMUM WINDS OF 95 MPH. DAMAGE TO TREES, HOMES, AND OUTBUILDINGS ALONG THE PATH. ONE OLD MASONRY BUILDING SUFFERED PARTIAL ROOF AND WALL COLLAPSE.
00:51 UTCTSTM WND DMG2 Ene West AlexandriaPreble, OHBARN DAMAGE AT ENGLE AND JORDAN ROAD. TREE FELL ON CAR AT 6424 JORDAN ROAD. THIS DAMAGE IS IN THE AREA THAT LAW ENFORCEMENT SPOTTED A TORNADO.
00:51 UTCTSTM WND DMG3 Ene West AlexandriaMontgomery, OHDOOR AND WALL FROM BARN RIPPED OFF AND METAL ROOFING WRAPPED AROUND UTILITY POLE. VINYL SIDING RIPPED OFF ADJACENT HOUSE. THIS DAMAGE IS IN THE AREA THAT LAW ENFORCEMENT SPOTTED A TORNADO.
00:51 UTCTSTM WND DMG3 Nw New LebanonMontgomery, OH2 FT DIAMETER TREE SNAPPED AT BASE. TIME ESTIMATED FROM RADAR. THIS DAMAGE IS IN THE AREA THAT LAW ENFORCEMENT SPOTTED A TORNADO.
00:52 UTCTORNADO5 E EatonPreble, OHPOLICE OFFICER REPORTED TORNADO ON THE GROUND LOOKING NORTHEAST FROM MICHAEL AVENUE AND MARTY LANE.
01:22 UTCTORNADO 12 W Huber HeightsMontgomery, OHEF1 TORNADO CONFIRMED WITH ESTIMATED MAXIMUM WINDS OF 95 MPH. SIGNIFICANT TREE DAMAGE IN A SUBURBAN RESIDENTIAL NEIGHBORHOOD.
01:24 UTCTSTM WND DMG3 Sw Tipp CityMiami, OHSEVERAL POWER POLES DOWN ON GINGHAMSBURG-FREDERICK ROAD.
01:24 UTCTSTM WND GST 46Kday Dayton Cox AptMontgomery, OH

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2019 tornado in OhioEvery tornado in Ohio since 1950Warnings in force in Ohio nowThe forecast where you are

The other tornadoes of May 19, 2019

19 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 191:07 AM CDTEF1Jasper, TX1.36001$50,000
May 191:21 AM CDTEF1Jasper, TX3.1100$15,000
May 192:02 AM CDTEF0Natchitoches Parish, LA1.280
May 192:46 AM CDTEF1Richland Parish, LA18.7700$100,000
May 193:14 AM CDTEF1Beauregard Parish, LA2.9600$10,000
May 193:19 AM CDTEF1Beauregard Parish, LA2.6800$75,000
May 193:26 AM CDTEF1Beauregard Parish, LA2.7250$7,000
May 194:40 AM CDTEF1Allen Parish, LA2.350$7,000
May 195:03 AM CDTEF1Allen Parish, LA1.3900$50,000
May 195:42 AM CDTEF0Evangeline Parish, LA0.250$5,000
May 195:47 AM CDTEF1Evangeline Parish, LA9.1400$150,000
May 195:50 AM CDTEF1Evangeline Parish, LA2.5600$100,000
May 198:30 AM CDTEF0Saint Helena Parish, LA0.230
May 196:25 PM EDTEF0Barry, MI1.450$20,000
May 193:41 PM PDTEF0Fresno, CA0.3100
May 198:03 PM EDTEF1Lancaster, PA0.8125$100,000
May 198:50 PM EDTEF1Preble, OH7.6120$550,000
May 199:22 PM EDTEF1Montgomery, OH1.0150$150,000
May 199:51 PM EDTEF1Bucks, PA0.3100

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.